Have I got PMR?

I was diagnosed with GCA in September 2014 and have been on steroids since then and Methotrexate for 3 1/2 months. I have had pain in my back and hips and weakness in my thighs for some time and had assumed that it was to do with the steroids but a friend who had GCA and PMR has suggested that I might have PMR. I do not have pain or weakness in my shoulders and arms.

My rheumatology clinic today was cancelled when I had hoped to discuss the possibility of PMR. Should I try to see the rheumatolgist privately to speed things up?

Thank you.

14 Replies

oldestnewest
  • PMR does not mean you have to have pain in your shoulders as well as your hips, you can have one or t'other or both. The chances of getting PMR with GCA is quite high. What dose of steroids are you on? I would have thought if it were quite high the PMR symptoms should be sorted out to a certain extent by the steroids.

  • Thank you for your reply. I am on 20mg a day plus the Methotrexate.

  • Hi,

    Agree with what piglette's says re pain - in that if it is PMR then your dose of Pred should control it. I assume you started at a fairly high dose.

    I did suffer from muscle weakness in my legs when i was on higher doses, sometime they felt as if they were going to give way.

    Are you sure it not as simple as a trapped nerve in your back?

  • Thank you for replying. It is not a trapped nerve as the pain is not slways in the same place & is intermittent.

  • Penelope, what dose of Pred are you on at present? If it is 15mg or above, then I would have thought that any PMR pain would have been controlled by the higher doses of Pred prescribed for GCA. However, if you had reached a very much lower dose before the pain struck in your back/hips, then it is possible for it to be due to PMR. I experienced pain confined to my hip girdle and down the front of my thighs some time before the inflammation reached my shoulder girdle. Also, as DorsetLady has said, high dose steroids can cause muscle weakness in your legs. However, the fact that your pain is bilateral does sound PMR-ish. I think this is something to get checked out with your rheumy.

  • Thank you for your reply & suggestion. I do feel the muscle weakness is due to the steroids but the intermittent pain I feared might be PMR.

  • PMR can be a symptom of GCA - you can have "just" PMR or "just" GCA and a few people are unlucky and have both lots of symptoms.

    If you have already been diagnosed with GCA and are on pred then there is nothing else that can/will be offered. There is no risk in that sense and there is no point spending good money on seeing a rheumy privately just to speed things up. Your GP could sort out trying a slightly higher dose if you are that far on in your reduction without risking upsetting your NHS rheumy.

    The fee for a private rheumy might be better spent on seeing a physio for assessment of the low back and thigh pain - or if it were me I would try a couple of sessions of Bowen therapy to see if it helped. All sorts of things could be causing it.

  • Thank you for your reply. I was hoping to reduce my steroid dose now I have been on Methotrexate for sometime & I am not sure my GP would agree to increasing the dose. I will act on your suggestion about seeing a physio.

  • If you are on 20mg you should not need to increase the dose if it is thought you have PMR. Most people diagnosed with PMR start at 15mg and some at 20mg, but that amount should give reasonable pain relief. Just continue the reduction as you intended to do.

  • Thank you again. That's a relief.

  • Perhaps you should see your GP about this as to wait for a Rheumy appointment is frustrating to say the least. Fortunately you have dealt with the most dangerous part of this disease, the GCA and presume you are reducing the pred by now. What mg are you on at the moment? It could be that you have reduced too quickly and PMR can rear it's ugly head as and when it feels like it. Or it could indeed be steroid withdrawal pain as suggested by your friend. The only way to tell the difference is to raise your pred level by about 5mg (see GP to confirm). if the pain goes, it is PMR. if it stays, it could be steroid withdrawal or anything else except PMR

    Good luck.

  • Thank you for your detailed reply. I am on 20mg of pred which is what I have been on since last September with a period on 40mg when I had a flare-up & then a very gradual reduction back to 20mg so the pain is not due to steroid withdrawal. I have an appointment with my GP who originally diagnosed GCA & has been very supportive so I hope he may have some idea about the reason for my pain.

  • In your case I doubt adding 5mg would make much difference - you are on the normal dose starting for PMR anyway. The common suggestion for dealing with a flare when reducing is to add 5mg to the current dose and see if it works to relieve the flare.

    But having GCA and/or PMR doesn't protect us from having other "bad back problems". Pred can make muscles weak or even waste and you may have inadvertently done something that has wrenched a not happy muscle. Backs are wonderfully made and will compensate for a lot of abuse - but eventually they throw in the towel and make themselves felt. Maybe that is where you have got to...

  • Thank you for taking the time to reply. The pain - quite severe at times - is in different parts of my back or hips & bad some days and disappeared on others.

You may also like...